Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 94, NWS Pittsburgh, PA

May 29, 2019Fayette County, Greene County, Pennsylvania; Monongalia County, Preston County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2019, 12:39 PM EDT for Fayette County, Greene County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 12:39 PM EDT (16:39 UTC)
Expired
May 29, 2019, 1:15 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 11:52 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 4.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:34 AM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 29, 11:34 AM EDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1134 AM EDT Wed May 29 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through Thursday.
Some of the storms may be severe. Dry weather returns Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Elected to expand the Flash Flood Watch further south into many areas
near and south of the Mason-Dixon Line. Many models pin the axis of
highest precipitable water values of 1.5-1.8 inches across southeast
Ohio and far southern PA. Portions of this area have relatively low
flash flood guidance values due to previous heavy rain. With a fairly
unidirectional mid-level flow structure similar to yesterday, we
could very easily see another instance of training thunderstorms
across the region.

The severe threat looks similar to yesterday as well, albeit
displaced a bit to the south given the frontal position in or just
near the northern CWA border. Showers and storms should begin to
blossom over the next hour or two as convective temperatures are
achieved. 12Z HREF shows mean SBCAPE of 2000-3000 J/kg, and
sufficient speed shear/mid-level is also expected to allow for
convective organization. Large hail and damaging wind will be the
main threats. A tornado or two remains possible if low-level winds
can back sufficiently, with any boundaries or terrain possibly
providing assistance here.

Grid changes were mainly to raise PoPs in central/southern counties
reflecting the expected further south focus, as well as upping QPF in
this region with the noted moisture. Minor changes otherwise.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
Storm coverage and intensity will drop off tonight. Surface low
pressure will move across northern Ohio and far NW Pennsylvania
Thursday afternoon and evening, which will bring another round of
showers and thunderstorms. Temperatures will cool slightly as the
front starts to advance southward.

The stubborn southeast U.S. ridge will finally be flattened somewhat
by the shortwave accompanying the Thursday low pressure system. A
brief break from the rain will be seen Friday afternoon and night
under high pressure.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week appears
dry, with near or below normal temperatures.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions are likely to remain over FKL and DUJ through much of
the morning before heating and the passage of a weak front helps
bring a short period of VFR.

Showers and storms will develop once again this afternoon with the
focus over the southern half of the area. A stream of moist,
southerly flow will help keep storms going into the overnight hours
to the south, but confidence is low on the duration thunder will
occur. Storms that cross any port will bring restrictions in both
vis and cig.

Widespread MVFR to LIFR conditions expected overnight for areas
mainly along and north of the stationary boundary due to bountiful
moisture being trapped underneath a low level inversion. The exact
positioning of the boundary remains uncertain, as well as the extent
of restrictions for impacted sites. Valley fog remains a possibility
as well.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through late tonight for MDZ001.
OH...Flash Flood Watch through late tonight for OHZ039>041-048>050-058-
     059.
PA...Flash Flood Watch through late tonight for PAZ013>016-020>023-029-
     031-073>076.
WV...Flash Flood Watch through late tonight for WVZ001>004-012-021-
     509>512.

&&
Hazardous weather outlook, May 29, 11:58 AM EDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1158 AM EDT Wed May 29 2019

MDZ001-WVZ012-021-509>512-301600-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1158 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-058-059-PAZ013>016-020>023-029-031-073>076-
WVZ001>004-301600-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Guernsey-Belmont-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-
1158 AM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ513-514-301600-
Western Tucker-Eastern Tucker-
1158 AM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057-068-069-PAZ007>009-301600-
Muskingum-Noble-Monroe-Mercer-Venango-Forest-
1158 AM EDT Wed May 29 2019

This Hazardous Weather Outlook is for east central Ohio and
northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.
Scattered to numerous severe thunderstorms are expected this
afternoon and evening. Storms can contain damaging wind gusts, large
hail and possibly a tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 10:51 AM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1051 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLOOD            1 W EVANS CITY          40.76N  80.09W
05/29/2019                   BUTLER             PA   DEPT OF HIGHWAYS

            PA 528 BETWEEN RAMSEY ROAD AND MAIN STREET CLOSED DUE
            TO FLOODING.

&&

EVENT NUMBER PBZ1902217

JF
Local storm report, May 29, 10:53 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1053 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     4 SSW COLUMBIANA        40.83N  80.71W
05/28/2019                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            TREES DOWN ALONG RT 558

0815 PM     TSTM WND DMG     3 WNW ROGERS            40.81N  80.67W
05/28/2019                   COLUMBIANA         OH   DEPT OF HIGHWAYS

            TREES DOWN ALONG RT 517 TO THE NE OF LISBON

&&

EVENT NUMBER PBZ1902218
EVENT NUMBER PBZ1902219

KRAMAR
Local storm report, May 29, 11:01 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     FLOOD            2 E MILLERSTOWN         40.65N  79.76W
05/29/2019                   ALLEGHENY          PA   DEPT OF HIGHWAYS

            HOWES RUN ROAD CLOSED BETWEEN DONNELLVILLE AND
            BAKERSTOWN ROADS DUE TO FLOODING.

&&

EVENT NUMBER PBZ1902220

JF
Local storm report, May 29, 11:03 AM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1103 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLOOD            1 N TARENTUM            40.62N  79.76W
05/29/2019                   ALLEGHENY          PA   DEPT OF HIGHWAYS

            BULL CREEK ROAD BETWEEN RIDGE AND HOWES RUN ROAD CLOSED
            DUE TO FLOODING.

&&

EVENT NUMBER PBZ1902221

JF
Local storm report, May 29, 11:21 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1121 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             6 ESE HOMER CITY        40.50N  79.06W
05/28/2019  E1.00 INCH       INDIANA            PA   PUBLIC

            SOME STONES MAY HAVE BEEN LARGER

&&

EVENT NUMBER PBZ1902222

KRAMAR
Local storm report, May 29, 11:57 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TORNADO          1 WSW PENN RUN          40.61N  79.03W
05/28/2019                   INDIANA            PA   NWS STORM SURVEY

            EF0 TORNADO ALONG STATE ROUTE 553.

&&

EVENT NUMBER PBZ1902223

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:01 PM EDTSpecial Weather StatementPBZMercer29 min
May 28, 9:40 PM EDTSpecial Weather StatementPBZWestmoreland35 min
May 28, 10:07 PM EDTSevere Thunderstorm WarningPBZWestmoreland23 min
May 28, 10:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland33 min
May 28, 11:15 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence24 hr
May 28, 11:17 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland12 hr
May 29, 12:11 AM EDTSpecial Weather StatementPBZBeaver34 min
May 29, 12:46 AM EDTSpecial Weather StatementPBZAllegheny29 min
May 29, 1:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
May 29, 1:49 AM EDTSpecial Weather StatementPBZWestmoreland26 min
May 29, 3:37 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more17 hr
May 29, 1:25 PM EDTSpecial Weather StatementPBZButler20 min
May 29, 1:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland53 min
May 29, 2:05 PM EDTFlash Flood WarningPBZBeaver88 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington, Westmoreland40 min
May 29, 2:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson, Westmoreland46 min
May 29, 2:16 PM EDTFlash Flood WarningPBZAllegheny, Butler109 min
May 29, 2:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland40 min
May 29, 2:47 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Westmoreland107 min
May 29, 2:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland50 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington28 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZIndiana16 min
May 29, 3:14 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland2 hr
May 29, 3:33 PM EDTSevere Thunderstorm WarningPBZFayette, Indiana, Westmoreland42 min
May 29, 3:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland38 min
May 29, 4:08 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
May 29, 4:13 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland24 min
May 29, 6:09 PM EDTFlash Flood WarningPBZAllegheny107 min
May 29, 6:18 PM EDTFlash Flood WarningPBZAllegheny, Indiana, Westmoreland2 hr
May 29, 1:37 PM EDTSpecial Weather StatementPBZCarroll23 min
May 29, 2:31 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas44 min
May 29, 5:00 PM EDTFlash Flood WarningPBZCarroll, Tuscarawas2 hr
May 29, 1:03 AM EDTSpecial Weather StatementPBZHancock27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.